Nebraska, 2009

Hail and Damaging Winds in Nebraska, July 31, 2009

July 31, 2009 · NWS GID · 10 events in 5 counties and zones

Strong to severe thunderstorms developed during the evening hours as an upper level disturbance pushed a surface cold front across south central Nebraska. With ample instability and shear for these thunderstorms to work with, hail up to the size of ping pong balls and winds of 60 mph were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
$525,000
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Strong to severe thunderstorms developed during the evening hours as an upper level disturbance pushed a surface cold front across south central Nebraska. With ample instability and shear for these thunderstorms to work with, hail up to the size of ping pong balls and winds of 60 mph were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 31, 5:07 PM CST, 48 minutes earlier.

Area forecast discussion, Jul 31, 5:07 PM CST, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
607 PM CDT FRI JUL 31 2009

.AVIATION...00Z TAF.  THUNDERSTORMS WILL CONTINUE TO DEVELOP WEST
OF KGRI ALONG A COLD FRONT THIS EVENING. THE STORMS AND COLD FRONT
WILL MOVE EAST AND ARE EXPECTED TO REACH KGRI TOWARDS 02-03Z. ONCE
THE STORMS ARRIVE...THEY MAY CONTINUE OFF AND ON NEAR KGRI FOR A
FEW HOURS. THERE WILL LIKELY BE PERIODS OF MODERATE...TO PERHAPS
HEAVY RAIN WITH VISIBILITY RESTRICTIONS FALLING TO AROUND 2SM.
ONCE THE FRONT PASSES...THAT SHOULD BRING AN END TO THE
SHOWERS/STORMS WITH VFR CONDITIONS RETURNING TO KGRI. WINDS WILL
BEGIN THE TAF PERIOD FROM THE SOUTH/SOUTHWEST AHEAD OF THE
FRONT...BUT WILL BECOME LIGHT AS THE BOUNDARY APPROACHES.
NORTH/NORTHWEST WINDS WILL THEN TAKE HOLD BEHIND THE FRONT TOWARDS
05Z.

&&

.PREV DISCUSSION... /ISSUED 320 PM CDT FRI JUL 31 2009/

SHORT TERM...THROUGH SATURDAY NIGHT. THE MOST IMPORTANT TIME
FRAME IS TONIGHT...WHEN A STRONG COLD FRONT WILL PLOW THROUGH. LOW
LEVEL MOISTURE HAS MADE STRIDES BACK ABOARD BREEZY SOUTH WINDS...
WITH A NARROW 60+ SURFACE DEWPOINT PLUME TO BE AVAILABLE. NOT ONLY
DOES THE FRONT PROVIDE LIFT...BUT A DECENT WAVE ON WATER VAPOR
IMAGERY MOVING INTO CENTRAL COLORADO. BELIEVE THE NORTHERN PORTION
OF THE CWFA WILL SEE MORE HIGH BASED TYPE CONVECTION...WITH THE
WAVE COMING THROUGH COLORADO ABLE TO TAP BETTER MOISTURE TOWARD
THE MID EVENING...AND LIKELY THE MAIN AREA OF STORMS. A FEW SEVERE
STORMS WILL LIKELY OCCUR...BUT THIS FALLS SHORT OF A MAJOR EVENT.
THE MAIN TIME FRAME WILL BE 7 OR 8 PM...TO 11PM OR SO. THOUGH SOME
LOCAL 1+ INCH RAINS MAY OCCUR ALONG AND SOUTH OF HIGHWAY 6 WITH
DEVELOPING LOW LEVEL JET AND BETTER MOISTURE...PROGRESSIVE NATURE
OF THIS EVENT AND DRY ANTECEDENT CONDITIONS IN THAT AREA SHOULD
KEEP MOST FLOODING ISSUES IN CHECK.

THE FRONT CLEARS THE CWFA BY SATURDAY MORNING...LEAVING COOL ADVECTION
AND TEMPERATURES BACK INTO THE UPPER 70S TO NEAR 80 BY AFTERNOON.

LONG TERM...12Z SUNDAY THROUGH FRIDAY. FOCUS IS ON TEMPERATURES AND
AT LEAST SOME SMALL PRECIPITATION CHANCES.

AFTER A COOL DAY ON SATURDAY...TEMPERATURES WILL REBOUND QUICKLY ON
SUNDAY. HEIGHTS RISE ALOFT UNDER A STRENGTHENING SOUTHWESTERLY
SURFACE FLOW IN ADVANCE OF DEEPENING SURFACE TROUGH EXTENDING
SOUTH/SOUTHWEST FROM SURFACE LOW PUSHING FROM THE NORTHERN PLAINS
INTO THE UPPER MIDWEST. H85 TEMPS WARM INTO THE MID AND POSSIBLY
UPPER 20S...WITH DEEP THERMAL MIXING TO AROUND H75
EXPECTED...SUPPORTING HIGHS IN THE LOWER TO MID 90S. ANOTHER
MID-LEVEL SHORTWAVE RIDING THROUGH THE NORTHWEST FLOW ALOFT GRAZES
THE NORTHEAST CWA SUNDAY NIGHT...AND ALSO HELPS TO NUDGE A WEAK COLD
FRONT INTO THE AREA OVERNIGHT. THESE FACTORS COMBINED WITH SOME LLJ
SUPPORT MAY BE ENOUGH TO KICK OFF A FEW SHOWERS OR THUNDERSTORMS IN
THE NORTHEAST SUNDAY NIGHT. THE WEAK FRONT CONTINUES TO PUSH SOUTH
THROUGH THE CWA ON MONDAY...BUT THERE/S REALLY NOT MUCH COLD AIR TO
SPEAK OF BEHIND THE BOUNDARY. A TAD COOLER AIR GETS INTO THE
NORTHEAST...BUT TEMPS WON/T BE AFFECTED MUCH ACROSS THE REST OF THE
AREA AND WILL AIM HIGHS FROM AROUND 90F NORTHEAST TO THE MID/UPPER
90S SOUTHWEST. THE FRONT IS PROGGED TO PUSH FAR ENOUGH
SOUTH/SOUTHWEST OF THE AREA TO KEEP ANY POSSIBLE CONVECTION
REDEVELOPING IN ITS VICINITY MONDAY NIGHT OUT OF THE FORECAST AREA.
DRY CONDITIONS EXPECTED TO CONTINUE THROUGH THE DAY ON
TUESDAY...HOWEVER STORM CHANCES RETURN BY TUESDAY NIGHT AS
CONVECTION DEVELOPING OVER THE HIGH PLAINS DURING THE AFTERNOON IN
UPSLOPE FLOW AND POSSIBLY AIDED BY MID-LEVEL SHORTWAVE ENERGY MAY
SLIP EAST INTO THE AREA.

HEADING INTO MID TO LATE NEXT WEEK...MODELS DIFFER NOTABLY IN
HANDLING OF UPPER RIDGE AND HENCE TEMPERATURES ACROSS THE CENTRAL
PLAINS. THE GFS IS MUCH MORE AGGRESSIVE TO PROPAGATE THE RIDGE AXIS
EASTWARD OVER THE PLAINS...WHILE THE ECMWF KEEPS IT MUCH FARTHER
WEST FROM THE DESERT SOUTHWEST/SOUTHERN ROCKIES NORTHWEST THROUGH
THE INTER MOUNTAIN WEST...KEEPING THE CENTRAL PLAINS UNDER THE
NORTHWEST FLOW ALOFT THAT HAS SHOWN GREAT PERSISTENCE AS OF LATE. AM
RELUCTANT TO BUY INTO THE MUCH WARMER GFS SOLUTION AT THIS POINT
GIVEN THE PERSISTENCE OF THE NORTHWEST FLOW REGIME THAT WE/VE BEEN
STUCK IN AND THE ECMWF ADVERTISES WILL CONTINUE. THUS FOLLOWED THIS
SOLUTION MORE CLOSELY...WHICH ALSO MATCHES HPC PREFERENCE/PROGS MORE
CLOSELY... ALTHOUGH DID NOT GO AS COOL WITH FORECAST TEMPS AS THE
ECMWF WOULD SUGGEST POSSIBLE. SHOULD STILL DEFINITELY SEE WARMER
TEMPS NEXT WEEK COMPARED TO WHAT WE SAW THIS WEEK AS A WHOLE...BUT THE
MAIN QUESTION AND DIFFERENCE BETWEEN THE MODELS IS HOW MUCH WARMER.
CURRENT FORECAST TEMPS FOR MID TO LATE NEXT WEEK ARE FAIRLY CLOSE TO
SEASONAL NORMS.

CONCERNING PRECIP CHANCES FOR THE REST OF THE PERIOD...WILL CARRY
SOME SMALL CHANCES WEDNESDAY NIGHT AND THURSDAY AS THE ECMWF IN
PARTICULAR SHOWS A DECENT SHORTWAVE PASSING THROUGH WEDNESDAY
NIGHT...WITH A STRONGER WAVE THEN SLIDING THROUGH THE NORTHERN
ROCKIES AND PLAINS ON THURSDAY...HELPING TO PUSH A COLD FRONT SOUTH
THROUGH THE CWA.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jul 31, 2:31 PM CST, 3 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
331 PM CDT FRI JUL 31 2009

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
011200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
331 PM CDT FRI JUL 31 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT.

A COLD FRONT WILL TAP INTO A DECENT MOISTURE RETURN THIS EVENING...
AND TRIGGER THUNDERSTORMS ACROSS MUCH OF THE OUTLOOK AREA.
THUNDERSTORMS WILL MOVE INTO THE AREA EARLY THIS EVENING...MIGRATE
EAST...AND THEN MOVE OUT OF THE REGION AFTER MIDNIGHT.

THERE IS A RISK OF SEVERE WEATHER...MAINLY BETWEEN 7 PM AND
MIDNIGHT. THE MAIN HAZARDS WILL BE QUARTER SIZE HAIL AND WIND
GUSTS IN EXCESS OF 60 MPH. AS THE EVENT WEARS ON...THE INDIVIDUAL
THUNDERSTORMS WILL BECOME MORE ORGANIZED...AND DUMP LOCALLY HEAVY
RAIN IN EXCESS OF ONE INCH IN SOME AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A SLIGHT CHANCE FOR THUNDERSTORMS WILL RETURN TO AREAS ALONG AND
NORTHEAST OF AN ORD TO GRAND ISLAND TO HEBRON LINE SUNDAY NIGHT.
ADDITIONAL THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE OUTLOOK AREA
TUESDAY NIGHT...AS WELL AS WEDNESDAY NIGHT AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVER PORTIONS OF THE AREA THIS
EVENING...FOR HAIL...WIND...AND LOCALLY HEAVY RAIN REPORTS.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Special weather statement, Jul 31, 5:21 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
621 PM CDT FRI JUL 31 2009

NEZ082-010000-
FURNAS-
621 PM CDT FRI JUL 31 2009

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  FURNAS COUNTY IN SOUTH CENTRAL NEBRASKA

AT 620 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR BARTLEY...OR 32 MILES NORTHWEST OF
NORTON...AND MOVING EAST AT 10 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  CAMBRIDGE BY 635 PM CDT
  WILSONVILLE BY 700 PM CDT

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

LAT...LON 4033 10020 4035 10015 4034 9978 4018 9979
      4001 9978 4001 9979 4000 10020
TIME...MOT...LOC 2322Z 289DEG 10KT 4019 10025

The radar

The Grand Island radar (KUEX), 129 km away, was scanning. The volume nearest the first event began at 23:53 UTC.

Open the radar archive at this moment

Event by event

8 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Sherman

When
July 31, 5:55 PM CST
Where
Sherman County, 11.18 mi WNW of Loup City
Measured
1 in hail
Crop damage
$50,000
Reported by
Public
Coordinates
41.340, -99.180

Hail, Furnas

When
July 31, 6:07 PM CST
Where
Furnas County, 0.87 mi SE of Wilsonville
Measured
1.75 in hail
Property damage
$10,000
Crop damage
$150,000
Reported by
Trained Spotter
Coordinates
40.110, -100.110

Hail, Sherman

When
July 31, 6:15 PM CST to 6:19 PM CST
Where
Sherman County, 4.15 mi W of Loup City
Measured
1.5 in hail
Crop damage
$125,000
Reported by
Public
Coordinates
41.280, -99.060

Pea to ping pong ball size hail reported.

Hail, Furnas

When
July 31, 6:21 PM CST
Where
Furnas County, 0.69 mi S of Beaver City
Measured
1 in hail
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
40.140, -99.830

Hail, Furnas

When
July 31, 6:30 PM CST
Where
Furnas County, 8.24 mi SSE of Hendley
Measured
0.88 in hail
Reported by
Public
Coordinates
40.020, -99.910

Hail, Sherman

When
July 31, 7:08 PM CST
Where
Sherman County, 1.71 mi WNW of Hazard
Measured
1 in hail
Reported by
Public
Coordinates
41.110, -99.110

Hail, Dawson

When
July 31, 7:12 PM CST
Where
Dawson County, 4.39 mi WNW of Eddyville
Measured
1.5 in hail
Property damage
$10,000
Crop damage
$150,000
Reported by
Public
Coordinates
41.040, -99.710

Winds estimated at 60 mph also reported.

Hail, Nance

When
July 31, 7:43 PM CST
Where
Nance County, 3.79 mi SE of Belgrade
Measured
1 in hail
Crop damage
$50,000
Reported by
Public
Coordinates
41.440, -98.020

Thunderstorm Wind, Buffalo

When
July 31, 7:45 PM CST
Where
Buffalo County, Shelton
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.780, -98.730

Winds estimated at 60 mph.

Thunderstorm Wind, Nance

When
July 31, 7:55 PM CST
Where
Nance County, 4 mi NE of Fullerton
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.411, -97.925

Winds estimated at 60 mph, with broken tree limbs reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 187107, 187108, 187109, 187110, 187111, 187112, 187113, 187114, 187115, 187116.